Maine, 2010

Damaging Winds and High Wind in Maine, November 17, 2010

November 17, 2010 · NWS CAR · 4 events in 3 counties and zones

Strong east to southeast winds occurred along the Downeast coast in advance of low pressure lifting northward along an occluded front. The strongest winds occurred during the late morning and early afternoon hours of the 17th.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAR wrote it up.

Strong east to southeast winds occurred along the Downeast coast in advance of low pressure lifting northward along an occluded front. The strongest winds occurred during the late morning and early afternoon hours of the 17th. The strong winds snapped branches and toppled trees which brought down power lines contributing to power outages. At one point...around 750 customers were without power in Hancock County mostly around the towns of Brooklin and Blue Hill. A small area of low topped convection developed along the occlusion during the early evening hours. Winds with this convection snapped and toppled trees at several locations around the town of Haynesville in southeast Aroostook County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before the first event at Nov 17, 3:09 AM EST, 7 hours 42 minutes earlier.

Area forecast discussion, Nov 17, 3:09 AM EST, 7 hours 42 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE CARIBOU ME
309 AM EST WED NOV 17 2010

.SYNOPSIS...
LOW PRESSURE WILL TRACK NORTHWEST OF THE STATE TODAY AND THEN
NORTHEAST OF THE REGION ON THURSDAY. HIGH PRESSURE WILL APPROACH FROM
THE WEST ON FRI.
&&

.NEAR TERM /THROUGH TONIGHT/...
INTENSE LOW PRESSURE OVER THE EASTERN GREAT LAKES WILL CONTINUE
TO MOVE TO THE NORTHEAST TODAY PASSING NORTHWEST OF THE STATE BY
EARLY THIS EVENING. CURRENTLY PRIMARY ISSUE IS DENSE FOG OVER THE
NORTHERN PORTION OF THE REGION. EXPECT THE FOG TO DISSIPATE LATER
THIS MORNING AS WIND INCREASE. SECOND ISSUE IS COLD TEMPERATURE
ACROSS THE NORTH. SKIES WERE CLEAR EARLIER ALLOWING FOR RADIATONAL
COOLING BEFORE CLOUDS ARRIVED. WARM UP SHOULD OCCUR AS WINDS
INCREASE BUT WILL KEEP EYE ON TEMPERATURES ACROSS NORTHWEST AS
PRECIPITATION REACHES THAT AREA. FOR POPS HAVE INITIALIZED GRIDS
WITH BLEND OF GFS...NAM AND SREF. HAVE MANUALLY INCREASED POPS
CLOSER TO 100 PERCENT. WIND ALSO ISSUE OVER THE COASTAL ZONES.
BUFKIT SUGGESTING AROUND 45 KNOTS WILL MIX DOWN OVER PARTS OF ZONE
30 SO WILL UPGRADE ADVISORY THERE TO WARNING. TEMPERATURE AND DEW
POINTS LOOK REASONABLE SO WILL NOT MAKE ANY CHANGES. FOR QPF HAVE
USED A BLEND OF THE NAM AND GFS...HOWEVER WILL KEEP MAXIMUM 6 HOUR
MODEL BLEND AMOUNTS UNDER 1 INCH.
&&

.SHORT TERM /THURSDAY THROUGH FRIDAY/...
STRONG GRADIENT TO SETUP OVER THE REGION ON THURSDAY AS LOW
PRESSURE DEPARTS TO THE NORTHEAST AND HIGH PRESSURE OVER THE
GREAT LAKES MOVES EASTWARD. GUSTY NORTHWEST WINDS WITH COLD AIR
ADVECTION WILL KEEP TEMPERATURES IN THE 30S ACROSS THE NORTH AND
40S ELSEWHERE. EXPECT MAINLY DRY CONDITIONS ON THURSDAY EXCEPT
FOR SOME SCATTERED SNOW OR RAIN SHOWERS ACROSS THE NORTH. MODELS
IN GOOD AGREEMENT WITH UPPER TROUGH TO CROSS THE REGION THURSDAY
NIGHT. EXPECT AN INCREASE IN MID AND HIGH CLOUDS WITH THIS TROUGH.
WITH LACK OF MOISTURE IN THE LOWER LEVELS NOT EXPECTING ANY
PRECIP WITH THE UPPER TROUGH AT THIS TIME. CORE OF THE COLD AIR
MOVES ACROSS THE REGION ON FRIDAY WITH TEMPERATURES MAINLY IN THE
UPPER 20S TO THE MID 30S ACROSS THE AREA.
&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
HIGH PRESSURE CRESTS THE REGION LATE FRIDAY AND THEN MOVES
EASTWARD AS NEXT UPPER TROUGH APPROACHES FROM THE WEST. MODELS
HAVE BEEN CONSISTENT WITH WEAK LOW PRESSURE TO MOVE JUST NORTH OF
THE STATE ON SATURDAY WITH THIS VERY FAST MOVING SHORTWAVE TROUGH.
EXPECT LIGHT SNOW ACROSS MAINLY NORTHERN SECTIONS LATE FRIDAY INTO
EARLY SATURDAY WITH SOME LIGHT ACCUMULATIONS POSSIBLE. THIS LOW
PRESSURE MOVES QUICKLY EAST OF THE REGION ON SATURDAY WITH HIGH
PRESSURE BUILDING IN FROM THE WEST. HIGH PRESSURE WILL MOVE ACROSS
THE REGION SUNDAY INTO EARLY MONDAY WITH NEXT LOW PRESSURE
AFFECTING THE REGION LATER MONDAY.
&&

.AVIATION /07Z WEDNESDAY THROUGH SUNDAY/...
NEAR TERM: EXPECT IFR CONDITIONS TODAY AND TONIGHT.

SHORT TERM: VFR CONDITION OVER DOWNEAST SITES THURSDAY THROUGH
SUNDAY. MVFR CONDITIONS OVER THE NORTHERN SITES THURSDAY MORNING WILL
IMPROVE TO VFR BY THURSDAY AFTERNOON. CONDITIONS WILL THEN LOWER TO
MVFR/IFR IN LIGHT SNOW LATE FRIDAY NIGHT INTO SATURDAY MORNING
THEN IMPROVE TO VFR BY SATURDAY AFTERNOON.
&&

.MARINE...
NEAR TERM: HAVE USED A BLEND OF THE NAM12 AND GFS40 FOR WINDS.
WILL INCREASE MODEL BLEND A FEW KNOTS. FOR WAVES: HAVE INITIALIZED
GRIDS WITH WNA/4. FORECAST WINDS SPEED ACROSS THE FETCH AREA A
LITTLE HIGHER THAN WAVE MODEL WIND FIELD SO WILL INCREASE WAVE
HEIGHTS 1 TO 2 FEET.

SHORT TERM: STRONG NORTHWEST FLOW OVER THE WATERS WILL CREATE SCA
CONDITIONS BOTH THURSDAY AND FRIDAY.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...DENSE FOG ADVISORY UNTIL 7 AM EST EARLY THIS MORNING FOR
     MEZ001>006-010-011-031-032.
     WIND ADVISORY FROM 7 AM THIS MORNING TO 4 PM EST THIS
     AFTERNOON FOR MEZ029.
     HIGH WIND WARNING FROM 7 AM THIS MORNING TO 4 PM EST THIS
     AFTERNOON FOR MEZ030.
MARINE...GALE WARNING FROM 7 AM THIS MORNING TO 4 PM EST THIS AFTERNOON
     FOR ANZ050>052.

&&

NEAR TERM...MIGNONE
SHORT TERM...FOSTER
LONG TERM...FOSTER
AVIATION...MIGNONE
MARINE...MIGNONE/FOSTER
Hazardous weather outlook, Nov 17, 5:57 AM EST, 4 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
557 AM EST WED NOV 17 2010

MEZ001>006-010-011-015>017-031-032-181100-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET-
NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-
CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT-
INTERIOR HANCOCK-CENTRAL WASHINGTON-SOUTHERN PISCATAQUIS-
NORTHERN WASHINGTON-
557 AM EST WED NOV 17 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH
CENTRAL MAINE...NORTHERN MAINE...SOUTHEAST MAINE AND WEST CENTRAL
MAINE.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MEZ030-181100-
COASTAL WASHINGTON-
557 AM EST WED NOV 17 2010

...HIGH WIND WARNING IN EFFECT UNTIL 4 PM EST THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MAINE.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH WIND WARNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MEZ029-181100-
COASTAL HANCOCK-
557 AM EST WED NOV 17 2010

...WIND ADVISORY IN EFFECT UNTIL 4 PM EST THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MAINE.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ050>052-181100-
COASTAL WATERS FROM EASTPORT ME TO SCHOODIC POINT ME OUT 25 NM-
COASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME OUT 25 NM-
INTRACOASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME-
557 AM EST WED NOV 17 2010

...GALE WARNING IN EFFECT UNTIL 4 PM EST THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MIGNONE

The radar

The Caribou radar (KCBW), 120 km away, was scanning. The volume nearest the first event began at 00:27 UTC.

Open the radar archive at this moment

Event by event

2 high wind, 2 thunderstorm wind. Local standard time, as filed.

High Wind, Coastal Washington

When
November 17, 10:51 AM EST to 3:30 PM EST
Where
Coastal Washington forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
44.970, -67.609 (the zone’s center; the record gives no point)

Strong winds snapped branches and toppled trees. The falling branches and trees brought down power lines which contributed to power outages. The strong winds tore roof tiles from houses in Easport.

High Wind, Coastal Hancock

When
November 17, 11:30 AM EST to 2:30 PM EST
Where
Coastal Hancock forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Utility Company
Coordinates
44.563, -68.368 (the zone’s center; the record gives no point)

Strong winds snapped branches and toppled trees. The falling branches and trees brought down power lines which contributed to power outages.

Thunderstorm Wind, Aroostook

When
November 17, 7:30 PM EST
Where
Aroostook County, 0.48 mi W of Haynesville
Measured
52 kt (60 mph) estimated gust
Reported by
Department of Highways
Coordinates
45.830, -67.990

Two large trees were toppled on route 2A in Haynesville by wind gusts estimated at 60 mph.

Thunderstorm Wind, Aroostook

When
November 17, 7:30 PM EST
Where
Aroostook County, 0.84 mi NW of Selden
Measured
52 kt (60 mph) estimated gust
Reported by
Park/Forest Service
Coordinates
45.780, -67.930

Several trees...up to 10 inches in diameter...were uprooted or snapped by wind gusts estimated at 60 mph.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2010Every state in 2010This day in weather historyWarnings in Maine, November 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 265495, 265496, 265497, 265498.